Maine, 2020

Damaging Winds in Maine, July 30, 2020

July 30, 2020 · NWS GYX · 2 events in 2 counties and zones

A few thunderstorms developed in Maine in advance of an upper level disturbance. These storms produced gusty winds and some tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A few thunderstorms developed in Maine in advance of an upper level disturbance. These storms produced gusty winds and some tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 30, 2:03 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 30, 2:03 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Gray ME
303 PM EDT Thu Jul 30 2020

.SYNOPSIS...
Upper level disturbances will bring periods of showers and
thunderstorms to the region today and Friday with no
significant or widespread rainfall expected. The weekend will
be mainly dry, with rainfall chances increasing late Sunday into
Sunday night. With deep upper low to our west, and TC Isaias to
our south, there will be several rounds of showers and
thunderstorms into the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Scattered thunderstorms have initiated across the region as
temperatures climbed into the mids 80s. Expect coverage to
remain scattered. The best instability and shear is across
southern New Hampshire; a few storms may be severe in this area.
To our west, across southern VT and the Hudson valley some
stronger storms have formed and may move east into southern New
Hampshire around sunset. very heavy rain is expected however
with the storms moving at a good clip it would take several over
the same area to result in any sort of flooding.

&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Overnight expect convective coverage to rapidly decrease. Two
areas to watch for overnight fog. First of all in the CT river
valley where the typical valley fog is excepted. Second is
along the midcoast from IWI east through Penobscot bay, where
onshore flow has kept dewpoints up.

Friday will be similar to today with again mostly sunny skies
and temps in the 80s. There is less support for convection on
Friday with only a chance for an isolated storm in the
mountains.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
500 MB pattern in and near NOAM will feature fairly persistent
if snot completely stable blocking with ridging over the
Atlantic and trough to our west. Two features will be of
concern, one is a wave moving out the base of the 500 MB low to
our W, which could bring one round of SHRA/TSRA with heavy rain
late sun into Sunday night, the other is Isaias, which could
produce another threat for heavy rain Tue into Wed. Although
confidence in how both of these systems will affect CWA is low
attm. Temps may get lowered due to rain and onshore flow, buit
overall 850 MB temps will stay at or abv normal.

Saturday looks to be a dry and mainly sunny day with temps
running a little abv normal, mainly in the 80s, and Tds in the
low to mid 60s. Sat night will stay dry with lows in the upper
50s N to the mid 60s. It looks like Sunday stays dry, with
increasing clouds in the afternoon and showers/storms arriving
late in the day and Sunday night. This, as a wave or convective
system passes to our N and W, and could sneak some SHRA/TSRA
into our CWA.

Monday-Wednesday will depend on evolution and track of TC
Isaias, but enuf of the models bring it near enough that at
least the threat for heavy rainfall is something to be prepared
for. The tropical air mass associated with the system will
keep things warm and humid as well.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term... Very brief MVFR in thunderstorms possible at at
all terminals this afternoon, with HIE, LEB and AUG the most
likely to see storms. Tonight will be mostly clear, except in
the CT River valley where LEB and HIE will drop to IFR in fog.
RKD and along the coast to IWI may also see some overnight fog.

Long Term...Mainly VFR Sat-Sun. Some flight restrictions in
SHRA/TSRA possible Sun night, as well as Mon night and Tue.

&&

.MARINE...
Short Term...Quiet conditions over the waters with just some fog
across the eastern portion of the area overnight. Winds and seas
will remain well below SCA through the start of the weekend.

Long Term...Winds/seas stay below SCA levels Sat-Mon. Will have
to watch track of TC Isaias for impacts Mon night and Tue.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Curtis
SHORT TERM...Curtis
LONG TERM...Cempa
Hazardous weather outlook, Jul 30, 2:14 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
314 PM EDT Thu Jul 30 2020

MEZ007>009-012>014-018>028-033-NHZ001>015-311915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
314 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms expected into early evening. A few storms
could produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical Cyclone Isaias or its remnants could have an impact on the
area early next week. Low confidence remains in the evolution and
track of the system, and impacts are uncertain at this time.
However, the biggest threat from this system will be very heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-311915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
314 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical Cyclone Isaias or its remnants could have an impact on the
area early next week. Low confidence remains in the evolution and
track of the system, and impacts are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 30, 1:37 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Gray ME
237 PM EDT Thu Jul 30 2020

MEZ021-025-026-301915-
Kennebec-Lincoln-Sagadahoc-
237 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KENNEBEC...CENTRAL
LINCOLN AND NORTHEASTERN SAGADAHOC COUNTIES...

At 237 PM EDT, a strong thunderstorm was located near Gardiner,
moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Augusta, Bath, Gardiner, Damariscotta, Wiscasset, China, Litchfield,
Farmingdale, Bremen, Woolwich, Bowdoinham, Chelsea, Jefferson,
Dresden, Alna, Nobleboro, Windsor, Whitefield, Newcastle and
Pittston.

This includes the following highways...
 Interstate 295 between mile markers 44 and 51.
 Interstate 95 between mile markers 100 and 104.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4397 6987 4421 6986 4445 6950 4438 6949
      4434 6951 4434 6948 4405 6942
TIME...MOT...LOC 1837Z 235DEG 27KT 4418 6973

DS
Special weather statement, Jul 30, 2:04 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Gray ME
304 PM EDT Thu Jul 30 2020

MEZ021-022-026>028-302000-
Interior Waldo-Kennebec-Coastal Waldo-Lincoln-Knox-
304 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KENNEBEC...
NORTHWESTERN KNOX...SOUTHERN WALDO AND NORTHEASTERN LINCOLN
COUNTIES...

At 304 PM EDT, a strong thunderstorm was located 12 miles southwest
of Liberty, or 14 miles north of Damariscotta, moving east at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Rockland, Belfast, Camden, Lincolnville, Searsport, Liberty,
Islesboro, Rockport, Stockton Springs, Palermo, Knox, Jefferson,
Hope, Appleton, Frankfort, Brooks, Morrill, Northport, Windsor and
Belmont.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4435 6882 4422 6888 4408 6946 4430 6962
      4459 6896
TIME...MOT...LOC 1904Z 247DEG 27KT 4423 6942
Special weather statement, Jul 30, 2:35 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Gray ME
335 PM EDT Thu Jul 30 2020

NHZ006-009-010-302015-
Belknap-Strafford-Southern Carroll-
335 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BELKNAP AND
SOUTHERN CARROLL COUNTIES...

At 335 PM EDT, a strong thunderstorm was located near Meredith,
moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ossipee, Meredith, Moultonborough, Alton, Effingham, Wolfeboro,
Gilford, Freedom, Brookfield, Tuftonboro, Wakefield, Parsonsfield and
Newfield.

LAT...LON 4369 7145 4381 7099 4375 7098 4358 7097
      4356 7141
TIME...MOT...LOC 1935Z 260DEG 28KT 4364 7137
Special weather statement, Jul 30, 2:59 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Gray ME
359 PM EDT Thu Jul 30 2020

NHZ008-009-302045-
Merrimack-Belknap-
359 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BELKNAP AND EAST
CENTRAL MERRIMACK COUNTIES...

At 358 PM EDT, a strong thunderstorm was located near Canterbury, or
near Franklin, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Loudon, Alton, Barnstead, Gilmanton, Canterbury, Belmont, Gilford,
Northfield, Tilton and Pittsfield.

This includes Interstate 93 between mile markers 50 and 57.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4335 7162 4346 7162 4353 7120 4339 7118
      4330 7124
TIME...MOT...LOC 1958Z 267DEG 23KT 4340 7154
Special weather statement, Jul 30, 3:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Gray ME
404 PM EDT Thu Jul 30 2020

MEZ012-019>021-033-NHZ004-006-302100-
Southern Oxford-Interior Cumberland
Highlands-Androscoggin-Kennebec-Central Interior Cumberland-Southern
Carroll-Northern Carroll-
404 PM EDT Thu Jul 30 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN KENNEBEC...
SOUTHERN OXFORD...CENTRAL ANDROSCOGGIN...NORTHWESTERN CUMBERLAND AND
NORTHEASTERN CARROLL COUNTIES...

At 404 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Waterford to 8 miles north of
Fryeburg to near Conway. Movement was east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Conway, Bridgton, Fryeburg, Mechanic Falls, Naples, Turner, Hiram,
Waterford, Raymond, Greene, Casco, Harrison, Madison, Leeds,
Livermore, Buckfield, Brownfield, Hebron, Hartford and Denmark.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4438 7001 4416 7021 4391 7050 4387 7113
      4424 7101 4434 7070
TIME...MOT...LOC 2004Z 258DEG 26KT 4425 7066 4414 7098 4395 7105
Special weather statement, Jul 30, 3:25 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Gray ME
425 PM EDT Thu Jul 30 2020

MEZ009-014-302100-
Southern Somerset-Central Somerset-
425 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SOMERSET COUNTY...

At 424 PM EDT, a strong thunderstorm was located over Bingham, or 20
miles north of Skowhegan, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bingham, Athens, Harmony, Embden, Brighton Plantation, Pleasant Ridge
Plantation, Concord, Mayfield, Solon, Moscow and Bald Mountain.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4494 6992 4511 6999 4522 6968 4513 6966
      4511 6966 4509 6964 4501 6962 4502 6953
      4498 6951
TIME...MOT...LOC 2024Z 252DEG 15KT 4505 6986

Tubbs

The radar

The Portland,ME radar (KGYX), 42 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
July 30, 3:30 PM EST
Where
Cumberland County, North Bridgton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.100, -70.700

Trees down in the Bridgton vicinity.

Thunderstorm Wind, Androscoggin

When
July 30, 4:05 PM EST
Where
Androscoggin County, Fair Grounds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.120, -70.230

Trees down in Auburn on Turner street and Beech Road. One of which landed on a parked car on Turner Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912661, 912662.